Alert archive / New Mexico / Flash Flood Watches in 2013

Flash Flood Watch 7, NWS El Paso, TX

July 24, 20135 counties in New Mexico; El Paso County, Texas

NWS El Paso, TX issued this flash flood watch at Jul 24, 2013, 4:49 AM MDT for 5 counties in New Mexico; El Paso County, Texas. It took effect at Jul 24, 2013, 11:00 AM MDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jul 24, 2013, 4:49 AM MDT (10:49 UTC)
In effect from
Jul 24, 2013, 11:00 AM MDT
Expired
Jul 25, 2013, 1:00 AM MDT
In force
14 hr
Issued by
NWS El Paso, TX
Flood severity
None

Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Luna County, NM, Sierra County, NM, El Paso County, TX

The radar

The El Paso radar (KEPZ), 94 km from the middle of the area, began a volume at 10:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 10.8 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2013-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2013-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
3490 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood watch went out at Jul 23, 1:39 PM MDT, 15 hours 10 minutes earlier.

Area forecast discussion, Jul 23, 1:39 PM MDT, 15 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
139 PM MDT TUE JUL 23 2013

.SYNOPSIS...
A MOIST WEATHER PATTERN WILL PERSIST WITH HUMID AIR TRAPPED BELOW
EXPANDING UPPER LEVEL HIGH PRESSURE. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP EACH AFTERNOON OVER THE MOUNTAINS AND SPREAD
INTO THE LOWLANDS DURING THE EVENING THROUGH FRIDAY.

THE NUMBER AND INTENSITY OF THE STORMS MAY INCREASE OVER THE
WEEKEND AS A BACKDOOR COLD FRONT MOVES TOWARD THE REGION. IT IS
UNCERTAIN WHETHER THE FRONT WILL MOVE THROUGH THE AREA...BUT IT
SHOULD BE CLOSE ENOUGH TO DRAW IN ADDITIONAL MOISTURE AND INCREASE
THE RISK OF LOCALIZED FLOODING.

SOMEWHAT DRIER SURFACE AIR SHOULD FILTER INTO THE REGION BEGINNING
MONDAY WITH A CORRESPONDING REDUCTION IN THUNDERSTORMS.

WITH LOTS OF CLOUDS AROUND TEMPERATURES THROUGH THE PERIOD SHOULD
GENERALLY RUN NEAR NORMAL.

&&

.DISCUSSION...
NO LARGE CHANGES IN PATTERN WITH UPPER HIGH CONTINUING TO SPREAD
OVER THE CWA. THE FLY IN THE OINTMENT IS THE PERSISTING INVERTED
TROUGH MOVING SLOWLY WEST ACROSS NORTHERN MEXICO. THE TROUGH OR A
SMALL REMNANT WILL PERSIST NEAR/OVER THE CWA THROUGH SUNDAY KEEPING
A FAIRLY ACTIVE WEATHER PATTERN THROUGH THAT TIME.

ON THE SHORTER TERM...THE HIGH RES MODELS INCLUDING HRRR HAVE NOT
PERFORMED WELL SO FAR TODAY SHOWING EXTENSIVE PRECIP OVER SW NM
FOR THIS MORNING WHICH NEVER MATERIALIZED PROBABLY DUE TO TOO MUCH
LOW-LEVEL CIN. LATEST HRRR/12Z SPC WRF INDICATED AFTERNOON/EVENING
CONVECTION FOR THE SW ONCE AGAIN AND AN EVENING BATCH OF CONVECTION
MOVING ACROSS SOUTHERN TIER. HAVE ADJUSTED POPS TO REFLECT THESE
TRENDS HOPING THAT THE EARLIER PROBLEMS HAVE BEEN FLUSHED OUT OF
THE SYSTEM WITH LATER MODEL INITIALIZATIONS.

MODEL OMEGAS INCREASE TOMORROW SO I EXPECT A GREATER COVERAGE OF
STORMS THROUGHOUT THE AREA FOLLOWED BY A RETURN TO A BASELINE
COVERAGE FOR THURSDAY AND FRIDAY. SLOW MOVEMENT SHOULD
CHARACTERIZE STORMS THROUGH FRIDAY WHICH WILL MEAN A DECENT RISK
OF AT LEAST LOCALIZED FLOODING. HAVE NO INCLINATION TO ISSUE FFA
ATTM BUT IT IS SOMETHING THAT WILL NEED TO BE WATCHED EACH SHIFT
FOR THE NEXT SEVERAL DAYS.

THE WEEKEND REMAINS IN DOUBT REGARDING THE POSITIONING OF A
BACKDOOR COLD FRONT. CURRENT MODELS ARE HANGING THE FRONT ON THE
SACS FOR SATURDAY - I AM SKEPICAL. REGARDLESS WHETHER THE FRONT
ACTUALLY PENETRATES THE AREA...THERE SHOULD BE ENOUGH MOISTURE
CHANNELED INTO FRONT TO PRODUCE SCATTERED TO NUMEROUS STORMS FOR
SATURDAY AND SUNDAY. THE MAIN ISSUE WILL BE WHETHER WE SEE STRONG
TO SEVERE STORMS AND HEAVIER RAIN WITH ISENTROPIC LIFT.

IT APPEARS THAT THE UPPER LOW FINALLY MOVES OUT OF THE AREA MONDAY
AND SOME DRYING TAKES PLACE AT THE SURFACE SO POPS SHOULD DECREASE.

&&

.AVIATION...VALID 24/00Z-25/00Z.
SCATTERED TSRA OVER THE MOUNTAINS WITH ISOLATED TO WIDELY SCATTERED
TSRA IN THE LOWLANDS. STORMS WILL TEND TO DRIFT TOWARDS THE W OR
WSW. GNLY FEW-SCT050-070 SCT-BKN100-140 SCT-BKN200-250 WITH LCL 3SM
+TSRAGS BKN040CB OVC080 AND BRIEF MVFR IN STORMS GNLY 18Z-06Z. SVR
TURBC PSBL WITH 10 MI CB/TSTM. WNDS GNLY 21010KTS WITH VRB 30G40KTS
NR TSTMS.

&&

.FIRE WEATHER...
A WEAK TO MODERATE MONSOONAL PATTERN WILL CONTINUE FOR MOST OF REST
OF THE WEEK. WITH A SEMI STALLED LOW PRESSURE SYSTEM JUST SOUTH OF
THE BORDER...THIS PATTERN WILL FAVOR HEAVIER RAINFALL ESPECIALLY FOR
FOR AREAS WEST OF THE CONTINENTAL DIVIDE. HOWEVER AFTERNOON OR
NIGHTTIME SHOWERS AND THUNDERSTORMS ARE POSSIBLE JUST ABOUT ANYWHERE
WITH THIS MOIST UNSTABLE AIR MASS IN PLACE. BY THE WEEKEND...A
BACKDOOR COLD FRONT MAY APPROACH OUR AREA FROM THE NORTHEAST WHICH
COULD ALLOW FOR EVEN MORE ADDITIONAL TROPICAL MOISTURE INTO THE
REGION RESULTING IN AN INCREASED CHANCES OF SHOWERS AND THUNDERSTORMS.
MIN RH WILL RANGE FROM 30% TO 45% ALL AREAS TODAY AND WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 76  91  74  92  74 /  30  40  40  30  30
SIERRA BLANCA           71  90  70  93  71 /  40  40  40  30  30
LAS CRUCES              72  90  69  89  70 /  30  40  50  30  30
ALAMOGORDO              73  91  70  92  71 /  30  40  50  30  30
CLOUDCROFT              53  66  50  68  52 /  30  50  50  30  30
TRUTH OR CONSEQUENCES   71  89  68  88  69 /  30  40  50  40  30
SILVER CITY             64  83  63  81  63 /  40  50  60  40  40
DEMING                  71  90  68  87  68 /  30  40  50  40  30
LORDSBURG               69  90  67  87  68 /  40  40  50  40  30
WEST EL PASO METRO      76  90  74  91  75 /  30  40  40  30  30
DELL CITY               70  94  70  94  71 /  30  40  40  30  20
FORT HANCOCK            74  93  73  96  73 /  40  40  40  30  30
LOMA LINDA              68  85  67  87  68 /  30  40  40  30  30
FABENS                  74  91  73  92  74 /  40  40  40  30  30
SANTA TERESA            73  90  71  90  72 /  30  40  40  30  30
WHITE SANDS HQ          74  90  72  90  73 /  30  40  40  30  30
JORNADA RANGE           69  89  67  89  68 /  30  40  50  30  30
HATCH                   72  87  69  86  71 /  30  40  50  30  30
COLUMBUS                71  90  71  88  69 /  30  40  50  30  30
OROGRANDE               72  91  70  92  71 /  30  40  40  30  30
MAYHILL                 59  75  57  76  59 /  30  40  40  30  30
MESCALERO               57  78  55  79  57 /  30  50  50  30  30
TIMBERON                58  75  57  75  59 /  30  40  40  30  30
WINSTON                 62  81  60  80  61 /  40  40  50  40  40
HILLSBORO               68  85  65  83  66 /  30  50  60  40  30
SPACEPORT               70  89  68  87  69 /  30  40  50  30  30
LAKE ROBERTS            63  82  61  81  62 /  40  50  60  40  40
HURLEY                  65  85  64  82  64 /  40  40  60  40  40
CLIFF                   68  91  66  87  66 /  40  40  50  40  40
MULE CREEK              61  86  60  83  60 /  40  50  50  40  30
FAYWOOD                 67  84  65  81  66 /  30  40  60  40  30
ANIMAS                  68  88  68  85  68 /  40  40  50  30  30
HACHITA                 68  89  67  86  68 /  40  40  50  40  30
ANTELOPE WELLS          66  86  66  84  66 /  40  40  50  40  30
CLOVERDALE              65  82  64  80  64 /  40  50  60  40  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

02/20
Hazardous weather outlook, Jul 23, 10:30 AM MDT, 18 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1030 AM MDT TUE JUL 23 2013

NMZ401>417-TXZ418>424-231845-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1030 AM MDT TUE JUL 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER
THE REGION THIS AFTERNOON AND TONIGHT. BEST CHANCES ONCE AGAIN
APPEAR TO BE OVER SOUTHERN HIDALGO AND LUNA COUNTIES. LOCALLY HEAVY
RAINFALL IN EXCESS OF ONE INCH WITH LOCALIZED FLOODING IS POSSIBLE.
HAIL TO THREE-QUARTERS OF AN INCH AND WIND GUSTS TO 50 MPH ARE
ALSO POSSIBLE WITH STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED (EASTERN LOWLANDS) AND SCATTERED (MOUNTAINS AND WEST)
SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND NIGHT
THROUGH FRIDAY. A BACKDOOR COLD FRONT WILL LIKELY MOVE INTO THE AREA
ON SATURDAY OR AT LEAST BE CLOSE ENOUGH TO RESULT IN SCATTERED TO
NUMEROUS THUNDERSTORMS WITH AN INCREASED FLOOD RISK FOR SATURDAY AND
SUNDAY. SOMEWHAT DRYER AIR NEAR THE SURFACE WILL BEGIN TO ARRIVE ON
MONDAY RESULTING IN A DECREASED RISK OF AFTERNOON THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE.

MACBLAIN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:05 PM MDTSevere Thunderstorm WarningEPZOtero40 min
Jul 23, 6:13 PM MDTFlash Flood WarningEPZDoña Ana2 hr
Jul 23, 6:36 PM MDTAreal Flood AdvisoryEPZDoña Ana, Luna3 hr
Jul 23, 7:05 PM MDTAreal Flood AdvisoryEPZDoña Ana, Otero115 min
Jul 23, 9:07 PM MDTAreal Flood AdvisoryEPZLuna4 hr
Jul 23, 10:30 PM MDTAreal Flood AdvisoryEPZDoña Ana, Luna3 hr
Jul 23, 10:49 PM MDTAreal Flood AdvisoryEPZGrant, Luna3 hr
Jul 24, 12:48 PM MDTSevere Thunderstorm WarningEPZOtero57 min
Jul 24, 1:30 PM MDTFlash Flood WarningEPZOtero3 hr
Jul 24, 1:55 PM MDTSevere Thunderstorm WarningEPZOtero50 min
Jul 24, 3:23 PM MDTFlash Flood WarningEPZGrant4 hr
Jul 24, 5:15 PM MDTFlash Flood WarningEPZOtero90 min
Jul 24, 5:27 PM MDTSevere Thunderstorm WarningEPZSierra63 min
Jul 24, 5:51 PM MDTFlash Flood WarningEPZSierra3 hr

Nearby

Flash Flood Watches in New Mexico, 2013Flash Flood Watches in Texas, 2013Every flash flood watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.